Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 407, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2008, 6:15 PM CDT for Kingman County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2008, 6:15 PM CDT (23:15 UTC)
- Expired
- Aug 28, 2008, 6:38 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Kingman County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1325 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 282315 SVRICT KSC095-290000- /O.NEW.KICT.SV.W.0407.080828T2315Z-080829T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 615 PM CDT THU AUG 28 2008 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 700 PM CDT. * AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR CLEVELAND...OR NEAR KINGMAN...AND MOVING EAST AT 16 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CLEVELAND...KINGMAN...MURDOCK...KINGMAN AIRPORT. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3772 9792 3750 9791 3751 9829 3769 9830 TIME...MOT...LOC 2315Z 266DEG 14KT 3760 9818 $$ KLEINSASSER
2 follow-up statements
000 WWUS53 KICT 282327 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 627 PM CDT THU AUG 28 2008 KSC095-290000- /O.CON.KICT.SV.W.0407.000000T0000Z-080829T0000Z/ KINGMAN KS- 626 PM CDT THU AUG 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KINGMAN COUNTY UNTIL 700 PM CDT... AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...AND LOCALIZED DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR KINGMAN...MOVING EAST AT 15 MPH. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL KINGMAN COUNTY...INCLUDING CLEVELAND...KINGMAN AIRPORT...KINGMAN AND MURDOCK. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3772 9792 3750 9791 3751 9829 3769 9830 TIME...MOT...LOC 2326Z 266DEG 13KT 3761 9812 $$ KLEINSASSER
000 WWUS53 KICT 282338 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 638 PM CDT THU AUG 28 2008 KSC095-282348- /O.CAN.KICT.SV.W.0407.000000T0000Z-080829T0000Z/ KINGMAN KS- 638 PM CDT THU AUG 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KINGMAN COUNTY HAS BEEN CANCELLED... AT 636 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3772 9792 3750 9791 3751 9829 3769 9830 TIME...MOT...LOC 2338Z 266DEG 13KT 3761 9807 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:40 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 28, 3:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT THU AUG 28 2008 .DISCUSSION... TONIGHT: MAIN FOCUS IS FRONT AND POTENTIAL FOR CONVECTIVE INITIATION AND INTENSITY. SO FAR PRECIPITATION HAS BEEN WELL POST-FRONTAL... ALTHOUGH NOT SURE IF THAT TREND WILL CONTINUE. LIMITING FACTORS SO FAR HAVE BEEN THE CAP AND RELATIVELY WEAK CONVERGENCE ON BOTH PRE- FRONTAL TROUGH AND THE FRONT. MAY SEE BETTER CHANCE OF RAIN THIS EVENING BEHIND THE FRONT. OF NOTE THE THREE LOCAL MODELS ALL PUSH THE FRONT THROUGH THE AREA FASTER THAN THE GLOBAL FORECAST SYSTEM MODEL WHICH WAS ALSO FASTER THAN THE NORTH AMERICAN MODEL. OUR WRF-KF 32KM KEEPS ALL THE PRECIPITATION EAST OF I-35 AFTER 0000 UTC. WITH ITS CINH REMAINING FAIRLY HIGH...WOULD ANTICIPATED ONLY ISOLATED-SCATTERED CONVERAGE UNLESS SUBSTANTIAL COLD POOL CAN FORM. STORMS WILL BE RELATIVELY SLOW MOVING SO MAIN THREAT WILL BE LOCALLY HEAVY RAIN. FRI: WITH RELATIVELY WEAK FORCING BEHIND FRONT...850MB BOUNDARY WILL REMAIN HUNG UP SOMEWHERE BETWEEN HWY 400 AND JUST SOUTH OF OK BORDER. AS FLOW VEERS DURING THE DAY...UPSLOPE COMPONENT AND AFTERNOON HEATING MAY BE SUFFICIENT TO PRODUCE ISOLATED/SCATTERED CONVECTION. BEST CHANCE WOULD LIKELY BE IN THE EXTREME SOUTHWEST PART OF THE FORECAST AREA. TEMPERATURES/DEW POINTS WILL BE A BIT HIGHER ACROSS THE SOUTHERN HALF THAN PREVIOUSLY ADVERTISED. SAT-SUN: WHILE LOW LEVEL FLOW WILL CONTINUE TO VEER...BOTH BAROCLINICITY AND ADVECTIVE COMPONENTS APPEAR TO BE WEAK AND WOULD LIKELY PRECLUDE PRECIPITATION. SOME POSSIBILITY OF RIPPLE IN UPPER FLOW ON SUN/SUN NIGHT...AND MAINLY FOR CONSISTENCY...KEPT LOW PROBABILITY OF PRECIPITATION GOING IN FAR WESTERN SECTIONS. MON-THU: WHILE LOW LEVEL MOISTURE MAY BE LURKING AROUND THE AREA AT THE BEGINNING OF PERIOD...LATEST MODEL RUNS DO NOT SEEM TO SUGGEST FAVORABLE COVERGENCE OR SUPPORT FOR PRECIPITATION. HOWEVER BY WED-THU ANOTHER COLD FRONT WILL APPROACH THE NORTHWEST WHILE FRINGE OF TROPICAL REMNANTS COULD MOVE INTO SOUTHEAST KS. WHILE SOME SMALL DRY SLOT WILL LIKELY DEVELOP BETWEEN THESE TWO SYSTEMS... UNCERTAINTY OF LOCATION AND TIMING SUGGEST ATTEMPTING TO FORECAST THAT SCENERIO WOULD NOT BE PRUDENT. DID HOWEVER SHADE PROBABILITY OF PRECIPITATION HIGHEST IN SOUTHEAST KS WHERE JUST ABOUT ANY SCENERIO SHOULD RESULT IN SOME CHANCE OF PRECIPITATION...IE FASTER FRONT WITH NO TROPICAL INFLUENCE...OR GREATER TROPICAL INFLUENCE. -HOWERTON && .AVIATION... FOR 18Z TAFS...MAIN AVIATION CONCERN WILL BE CONVECTIVE CHANCES ASSOCIATED WITH COLD FRONT. COLD FRONT IS CURRENTLY THROUGH KRSL AND NORTH OF KSLN. MOST OF THE CONVECTION SO FAR TODAY HAS BEEN POST FRONTAL OVER SOUTHERN NE. NOT TOO IMPRESSED WITH THE AMOUNT OF CONVERGENCE THAT IS OCCURRING AND IS FORECASTED ALONG THE FRONT. THEREFORE NOT TOO SURE WERE GOING TO SEE TOO MUCH IN THE WAY OF STORM COVERAGE LATE THIS AFTERNOON AND EVENING. THEREFORE ONLY MENTIONED VCTS AND CB IN THE CLOUD GROUPS WITH NO TEMPOS AT THIS TIME. ALSO CONCERNED THAT MUCH OF THE PRECIP MAYBE POST FRONTAL LIKE IS OCCURRING NOW AND ALSO WHAT THE GFS IS FORECASTING. IF THIS IS THE CASE WILL HAVE TO LINGER ISOLATED CONVECTION LONGER OVERNIGHT. BEHIND THE FRONT WINDS WILL FLIP AROUND TO THE NORTH AND THEN NORTHEAST WITH THE BETTER GUSTS REMAINING OVER CENTRAL KS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 89 68 89 / 20 20 10 10 HUTCHINSON 68 87 66 89 / 20 10 10 10 NEWTON 68 87 66 88 / 30 10 10 10 ELDORADO 70 88 66 88 / 30 10 10 10 WINFIELD-KWLD 73 91 69 90 / 20 20 20 10 RUSSELL 63 86 64 88 / 20 10 10 10 GREAT BEND 65 86 67 88 / 20 10 10 10 SALINA 67 88 65 90 / 20 10 10 10 MCPHERSON 67 86 66 89 / 20 10 10 10 COFFEYVILLE 71 93 66 91 / 20 20 10 10 CHANUTE 68 90 64 89 / 30 20 10 10 IOLA 66 89 63 89 / 30 10 10 10 PARSONS-KPPF 71 91 65 90 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 28, 4:49 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 449 PM CDT THU AUG 28 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 449 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COLD FRONT WILL TRAVERSE THE SOUTHERN HALF OF KANSAS TONIGHT. THIS FRONT MAY TRIGGER SCATTERED STRONG TO SEVERE STORMS THIS EVENING... GENERALY SOUTHEAST OF A LINE FROM SALINA TO GREAT BEND. THE MAIN THREATS FROM THE MOST INTENSE STORMS WILL BE LOCALLY HEAVY RAIN AND DAMAGING WINDS AS THE STORMS COLLAPSE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM SALINA TO GREAT BEND. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Aug 28, 5:25 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 525 PM CDT THU AUG 28 2008 KSZ082-282300- KINGMAN- 525 PM CDT THU AUG 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN COUNTY... AT 523 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF KINGMAN...OR NEAR KINGMAN...AND MOVING EAST TO SOUTHEAST AT 10 MPH. PEA TO MARBLE SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Aug 28, 5:52 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 552 PM CDT THU AUG 28 2008 KSZ082-282315- KINGMAN- 552 PM CDT THU AUG 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN COUNTY... AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR KINGMAN...AND MOVING EAST AT 13 MPH. PEA SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Aug 28, 6:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 602 PM CDT THU AUG 28 2008 KSZ082-282340- KINGMAN- 602 PM CDT THU AUG 28 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN COUNTY... AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF KINGMAN...AND MOVING EAST AT 13 MPH. MORE STRONG THUNDERSTORMS WERE LOCATED ALONG HIGHWAY 54 AND 400...ALSO MOVING EAST. SMALL HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.